Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 200, NWS Goodland, KS

July 23, 2001Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2001, 10:20 PM CDT for Rawlins County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2001, 10:20 PM CDT (03:20 UTC)
Expired
Jul 23, 2001, 11:15 PM CDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KGLD 240320
SVRGLD
KSC153-240415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM CDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTH OF MCDONALD...OR ABOUT 15 MILES
  NORTHEAST OF GOODLAND...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCDONALD AT 1105 PM CDT
  BEARDSLEY...BLAKEMAN AT 1115 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...ATWOOD.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3992 10137 3958 10139 3962 10086 3996 10104

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 3:10 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT MON JUL 23 2001

FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO
THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON
WEDNESDAY.

ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN
NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT
BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE
HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY.
OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE.

TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG
THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE
INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS
SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF
AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV
AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY
INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST
AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS
AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN
FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT
ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW
AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG
ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO
CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW
LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY
AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT
SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL
GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY.

IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF
THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE
NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING
OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE
OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT
ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE
MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND
WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS.

.GLD...NONE.

SVEN

In the hours before

Local storm report, Jul 23, 8:18 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    9 NNE KIT CARSON          CO   WIND DAMAGE
07/23/01   CHEYENNE                       WELL ROOF BLOWN OFF
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0705 PM    6 NNW ARAPAHOE            CO   60 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 8:33 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    STRATTON                  CO   WIND DAMAGE
07/23/01   KIT CARSON                     MOTEL ROOFING MATERIALS
                                          BLOWN OFF...AND NATURAL
                                          GASELINE SEVERED
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 23, 8:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR SPELLING
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0702 PM    STRATTON                  CO   WIND DAMAGE
07/23/01   KIT CARSON                     MOTEL ROOFING MATERIALS
                                          BLOWN OFF...AND NATURAL
                                          GAS LINE SEVERED
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 23, 8:50 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
V
0542 PM    18 NW WILD HORSE          CO   98 MPH TSTM GUST
07/23/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 8:59 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    WESKAN                    KS   65 MPH TSTM GUST
07/23/01   WALLACE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 23, 10:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT MON JUL 23 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    BREWSTER                  KS   .75 INCH HAIL
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0910 PM    BREWSTER                  KS   70 MPH TSTM GUST
07/23/01   THOMAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:14 PM CDTSevere Thunderstorm WarningGLDWallace61 min
Jul 23, 9:23 PM CDTSevere Thunderstorm WarningGLDGreeley67 min
Jul 23, 9:23 PM CDTSevere Thunderstorm WarningGLDSherman67 min
Jul 23, 9:48 PM CDTSevere Thunderstorm WarningGLDThomas57 min
Jul 23, 9:52 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jul 23, 9:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Jul 23, 10:44 PM CDTSevere Thunderstorm WarningGLDThomas61 min
Jul 23, 11:01 PM CDTSevere Thunderstorm WarningGLDLogan29 min
Jul 23, 11:12 PM CDTSevere Thunderstorm WarningGLDSheridan63 min
Jul 23, 11:15 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 24, 12:29 AM CDTSevere Thunderstorm WarningGLDNorton61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.